Florida, 2025

Damaging Winds in Florida, May 4, 2025

May 4, 2025 · NWS MFL · 4 events in 2 counties and zones

Higher moisture flowing into South Florida associated with a low pressure area over the eastern United States allowed for strong to severe thunderstorms to develop along the Atlantic sea breeze situated over the east coast metropolitan areas on the afternoon of May 4, 2025.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Higher moisture flowing into South Florida associated with a low pressure area over the eastern United States allowed for strong to severe thunderstorms to develop along the Atlantic sea breeze situated over the east coast metropolitan areas on the afternoon of May 4, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 4, 11:59 AM EST, 26 minutes earlier.

Area forecast discussion, May 4, 11:59 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1259 PM EDT Sun May 4 2025

...New SHORT TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Monday)
Issued at 1253 PM EDT Sun May 4 2025

South Florida will remain under the influence of a deep layered low
pressure system centered over Tennessee and Kentucky, with the base
of the longwave trough rotating a few shortwaves through our area.
At the surface/low levels, a cold front across North Florida today
will stall over North-Central Florida on Monday, with a moistening
southerly wind flow across South Florida.

The combination of cold air aloft associated with the longwave
trough, increasing low level instability, and strengthening mid-
level winds will lead to a threat of strong/severe thunderstorms
this afternoon as well as Monday afternoon. Daily details below.

This afternoon: At midday an area of showers with a few embedded
thunderstorms is moving through the nearshore Gulf waters, SW
Florida and the Lake Okeechobee region. To the east and south,
convection will begin to develop in earnest during the early
afternoon while the initial area of precipitation gradually
diminishes across SW Florida mid to late afternoon. Midday
temperatures in the lower to mid 80s/dewpoints in the lower 70s is
providing enough instability for initial precip development
across the Everglades and SE Florida. The east coast seabreeze is
expected to push inland and provide the necessary focus for
organized showers/thunderstorms. The amount of instability is
being somewhat limited by high level cloud debris, a stubborn
inversion at the 700 mb level, as well as weak low level
convergence, but these limiting factors should erode with
additional heating and the seabreeze providing increased
convergence. This all points to the current forecast of
strong/severe thunderstorms being on track, with the east coast
metro areas seeing the greatest coverage of thunderstorms.
Damaging wind gusts and hail are the main threats, with one or two
tornadoes not out of the question near and along the east coast
seabreeze. There is also the threat of localized flooding from any
thunderstorms that backbuild along the seabreeze front this
afternoon where high-end precipitation forecasts from the NBM are
in the 2-4 inch range.

Showers and thunderstorms will shift mainly offshore over the
Atlantic after 9-10 PM, with a lingering slight chance of showers
and thunderstorms along the east coast overnight.

A fairly similar pattern to today is forecast for Monday as another
shortwave rotates around the base of the longwave trough.
Thunderstorms may be slower to develop compared to today due to
subsidence behind today's round of convection, but a bit more
diurnal heating should set the stage for thunderstorms to form by
afternoon. The low level flow will be slightly more out of the SE,
which should tend to focus the thunderstorms over the interior where
the Gulf and Atlantic seabreezes converge, and then move slowly
towards the east coast during the afternoon. Main storm threats for
Monday will continue to be strong winds, hail, and a tornado or two
along the seabreeze.

Precip will keep most highs in the 80s this afternoon, then increase
into the lower 90s over interior SW Florida with more morning
sunshine on Monday. Monday's highs over metro areas along both
coasts will be in the mid to upper 80s. Lows tonight will range from
the mid 60s to the lower 70s.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 200 AM EDT Sun May 4 2025

Overall drier weather returns for Tuesday through Thursday as upper
level ridging builds into the area and surface high pressure over
the western Atlantic is in control. Minimal shower chances are
expected each day, mainly coming in off the E/SE breeze along the
Atlantic coast, and along the sea-breezes during the late afternoon
into early evening hours. By late in the week into next weekend, a
slow moving upper level system will approach the northern Gulf.
Moisture ahead of this system will increase locally, bringing higher
chances of showers and thunderstorms back to South FL.

Temperatures will remain slightly above normal across the east coast
metro with highs in the middle 80s, and above normal over interior
and SW FL with highs each day in the upper 80s to lower 90s. Lows in
the 60s/70s are expected each night next week, with the warmest
overnight lows near the Atlantic coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM EDT Sun May 4 2025

TSRA to spread across the MIA-FLL-PBI corridor through at least
00z. The activity near PBI may end around 22z, but at MIA-FLL the
TSRA may come in two or three rounds through 00z. MVFR and brief
IFR expected along with gusts 30 knots or higher. KAPF will see a
round of SHRA/isolated TSRA, then diminish by 21z. Mainly dry
except for lingering SHRA along the east coast after 02z, then
another round of TSRA Monday by 18z favoring MIA-FLL-PBI corridor.
Winds mainly SE-S 10 knots, except SW at KAPF through 03z.

&&

.MARINE...
Issued at 1253 PM EDT Sun May 4 2025

High pressure will slowly rebuild over the local waters during the
upcoming week, with prevailing winds out of the SE at 10-15 knots
and seas generally less than 4 ft. The main threat over the local
waters will be showers and thunderstorms, primarily this afternoon
through Tuesday, causing locally higher wind and seas.

&&

.BEACHES...
Issued at 1253 PM EDT Sun May 4 2025

The rip current risk will remain low for the next few days as SE
winds remain less than 15 mph. As is the case with the local waters,
the primary beach threat will be lightning and locally strong wind
gusts this afternoon as well as Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  85  74  86 /  60  40  20  20
West Kendall     71  88  72  88 /  50  50  20  20
Opa-Locka        73  88  73  88 /  60  50  20  20
Homestead        73  86  74  86 /  40  50  20  20
Fort Lauderdale  73  83  74  84 /  70  60  30  20
N Ft Lauderdale  73  84  73  85 /  60  50  30  20
Pembroke Pines   74  89  75  90 /  60  60  30  20
West Palm Beach  71  85  72  86 /  70  60  30  20
Boca Raton       71  86  73  86 /  70  40  30  20
Naples           71  87  70  88 /  20  30  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Molleda
LONG TERM....CMF
AVIATION...Molleda

In the hours before

Special weather statement, May 4, 11:09 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Miami FL
1209 PM EDT Sun May 4 2025

FLZ066-070-041715-
Hendry FL-Inland Collier County FL-
1209 PM EDT Sun May 4 2025

...A strong thunderstorm will impact portions of north central
Collier and southeastern Hendry Counties through 115 PM EDT...

At 1209 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Immokalee, moving northeast at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ave Maria, Immokalee, and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2628 8144 2642 8147 2662 8108 2637 8096
TIME...MOT...LOC 1609Z 246DEG 14KT 2637 8136

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, May 4, 12:02 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Miami FL
102 PM EDT Sun May 4 2025

FLZ074-173-041745-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
102 PM EDT Sun May 4 2025

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 145 PM EDT...

At 101 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Olympia Heights, or near South Miami,
moving east northeast at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Kendall, North Miami, Doral, Pinecrest, Miami Springs, Sweetwater,
Miami Shores, North Bay Village, West Miami, El Portal, Westchester,
Gladeview, Glenvar Heights, and University Of Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2577 8019 2574 8015 2573 8016 2574 8021
      2572 8015 2567 8015 2574 8023 2565 8027
      2564 8040 2578 8044 2590 8015 2585 8014
      2586 8015 2579 8019 2580 8018 2582 8014
      2577 8013 2579 8017 2578 8019 2576 8013
TIME...MOT...LOC 1701Z 251DEG 13KT 2573 8035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, May 4, 12:20 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Miami FL
120 PM EDT Sun May 4 2025

FLZ066-067-041800-
Hendry FL-Inland Palm Beach County FL-
120 PM EDT Sun May 4 2025

...A strong thunderstorm will impact portions of eastern Hendry and
southwestern Palm Beach Counties through 200 PM EDT...

At 119 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Holey Land Wildlife Refuge, or 11 miles
south of South Bay, moving northeast at 25 mph.

HAZARD...Wind gusts of 45 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, Okeelanta, Holey Land Wildlife Refuge, and Belle Glade
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2639 8080 2655 8089 2670 8059 2647 8043
TIME...MOT...LOC 1719Z 243DEG 21KT 2651 8077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CWC

The radar

The Miami radar (KAMX), 14 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
May 4, 12:25 PM EST
Where
Miami-Dade County, 2 mi N of Kendall
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
25.710, -80.320

A tree downed on a powerline was relayed by a media reporter in the field associated with a strong thunderstorm near South Miami.

Thunderstorm Wind, Miami-Dade

When
May 4, 12:30 PM EST
Where
Miami-Dade County, 1 mi W of South Miami
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
25.700, -80.300

A large tree was blown over by strong wind gusts from a thunderstorm and it damaged a car's windshield.

Thunderstorm Wind, Miami-Dade

When
May 4, 1:03 PM EST
Where
Miami-Dade County, South Miami
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
25.700, -80.280

Multiple 3 to 4 inch diameter black olive tree branches were snapped by wind gusts from a severe thunderstorm.

Thunderstorm Wind, Broward

When
May 4, 1:11 PM EST
Where
Broward County, 1 mi E of Coconut Creek
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
26.250, -80.120

ASOS station KPMP at the Pompano Beach Airpark reported a peak wind gust of 59 MPH or 51 knots with a severe thunderstorm in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266879, 1266901, 1266907, 1266909.